Alabama, 2003Hail and Damaging Wind in Alabama, January 22, 2003
January 22, 2003 · NWS BMX · 2 events in 1 county or zone
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 22, 3:03 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jan 22, 3:03 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
303 AM CST WED JAN 22 2003
OK...IM COMING TO GRIPS.
A BAND OF ELEVATED SHOWERS...WITH A COUPLE OF THUNDER BOOMERS...ARE
STREAMING ACROSS CENTRAL AL/MS AT THIS HOUR...BEHIND THE FRONT. THE
FRONT (FIRST PUSH OF COLD AIR) IS CURRENTLY STRETCHED ACROSS THE
CENTRAL PORTIONS OF THE GULF STATES. IM EXPECTING THE SHOWERS...
AND OCCASIONAL BOOMER...TO CONTINUE THROUGH MID-DAY FOR GOOD OL
AL...AS THE SHORTWAVE (ENERGY) SLIDES SOUTHWARD AND EASTWARD INTO THE
BASE OF THE BROAD LONGWAVE TROF.
NOW...THE SURE NUFF MEANS BUSINESS...I RENAMED IT...COLD BLAST OF
AIR IS GOING TO HIT THE STATE THIS EVENING. NO MATTER HOW
RIDICULOUS I THINK THESE NUMBERS ARE...IM BELIEVING THEM ENOUGH TO
ADJUST THE TEMPS DOWNWARD YET AGAIN. IM SHAKING MY HEAD IN THOUGHT
THAT THE DAYTIME TEMPS ON THURSDAY ARE GOING TO BE AT FREEZING OR
BELOW...AND THAT MOST WILL SEE LOWS IN THE SINGLE DIGITS ON FRIDAY
MORN. BUT...IM GOING TO PUT IT IN THE FORECAST...AND YOUVE GOT TO
BELIEVE ME...BECAUSE I NEVER BOMB A FORECAST. TO ADD INSULT TO
INJURY...WINDS ON THURSDAY WILL BE OUT OF THE NW AT 10 TO 20 MPH...
CAUSING A SERIOUS WINDCHILL FOR US SOUTHERNERS. TO EARLY FOR THIS
SHIFT TO ISSUE A FREEZE WATCH...BUT ONE WILL BE COMING SOON
THE WEEKEND IS LOOKING A LITTLE MORE CLOUDY THAN YESTERDAYS
FORECAST...BUT STILL DRY. TEMPS WILL BE SLOW RECOVERY.
BHM TU 047/021 027/006 033/21 9000
MGM EU 054/029 033/010 035/21 4100
.BHM...NONE.
JONES/90
Hazardous weather outlook, Jan 21, 1:07 PM CST, 16 hours 38 minutes before
ALZ011>015-017>050-212100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CST TUE JAN 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ALABAMA...AND A PART OF
NORTH ALABAMA.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
ANOTHER ARCTIC AIRMASS WILL INVADE ALABAMA BY THE END OF THE WEEK.
THE COLDEST MORNING WILL LIKELY BE FRIDAY MORNING...WHEN
TEMPERATURES ARE EXPECTED TO DROP INTO THE TEENS ACROSS ALL OF
CENTRAL ALABAMA. THERE MAY EVEN BE A FEW SINGLE DIGIT READINGS IN
OUTLYING AREAS NORTH OF INTERSTATE 20. WIND CHILL VALUES WILL BE
EVEN COLDER.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.
In the hours before
Special weather statement, Jan 22, 4:21 AM CST, 1 hour 24 minutes before
ALZ011>015-017>050-222205-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 AM CST WED JAN 22 2003
...FRIGID WEATHER TO RETURN TO CENTRAL ALABAMA...
A COLD FRONT HAS PUSHED THROUGH MOST OF NORTH AND CENTRAL ALABAMA
EARLY THIS MORNING...AND IT IS EXPECTED TO MOVE ALL THE WAY INTO
SOUTH ALABAMA BY NOONTIME. A COLD SURGE OF ARCTIC AIR WILL BEGIN TO
INVADE THE DEEP SOUTH BY THIS EVENING. AS A RESULT TEMPERATURES WILL
REMAIN NEARLY STEADY THROUGH LATE THIS AFTERNOON...AND BEGIN FALLING
THIS EVENING. IT LOOKS LIKE TEMPERATURES WILL DROP BELOW FREEZING
TONIGHT...AND MOST AREAS WILL REMAIN BELOW FREEZING THROUGH
SATURDAY.
TEMPERATURES ON THURSDAY MAY STRUGGLE TO CLIMB INTO THE UPPER 20S
FROM THE CITIES OF TUSCALOOSA...BIRMINGHAM...AND WEDOWEE NORTHWARD.
EVEN AS FAR SOUTH AS TROY AND EUFAULA...THE MERCURY WILL LIKELY HAVE
A TOUGH TIME CLIMBING ABOVE FREEZING THURSDAY AFTERNOON. WITH STEADY
NORTH WINDS OF 10 TO 20 MILES AN HOUR...TEMPERATURES WILL FEEL MUCH
COLDER.
THE COLDEST MORNING IS WILL BE FRIDAY MORNING. LOW TEMPERATURES IN
THE SINGLE DIGITS WILL LIKELY BE COMMON NORTH OF INTERSTATE 20.
TEMPERATURES NEAR TEN DEGREES CAN BE EXPECTED SOUTH OF THERE.
TEMPERATURES ON SATURDAY MORNING WILL BE NOT AS COLD.
NOW IS THE TIME TO MAKE PREPARATIONS TO PROTECT LIFE AND PROPERTY.
MAKE FREQUENT CHECKS ON THE ELDERLY. MAKE SURE FURNACES ARE WORKING
AND HEATING THE HOUSE PROPERLY. ENSURE THAT PORTABLE HEATERS ARE IN
PROPER WORKING ORDER.
PETS ARE ALSO SUSCEPTIBLE TO THE EXTREME COLD. KEEP PETS INDOORS AS
MUCH AS POSSIBLE. IF THIS IS NOT POSSIBLE...MAKE SURE OUTDOOR PETS
HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND FRESH
UNFROZEN WATER.
Special weather statement, Jan 22, 4:30 AM CST, 1 hour 15 minutes before
ALZ011>015-017>050-222205-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 AM CST WED JAN 22 2003
...FRIGID WEATHER TO RETURN TO CENTRAL ALABAMA...
A COLD FRONT HAS PUSHED THROUGH MOST OF NORTH AND CENTRAL ALABAMA
EARLY THIS MORNING...AND IT IS EXPECTED TO MOVE ALL THE WAY INTO
SOUTH ALABAMA BY NOONTIME. A COLD SURGE OF ARCTIC AIR WILL BEGIN TO
INVADE THE DEEP SOUTH BY THIS EVENING. AS A RESULT TEMPERATURES WILL
REMAIN NEARLY STEADY THROUGH LATE THIS AFTERNOON...AND BEGIN FALLING
THIS EVENING. IT LOOKS LIKE TEMPERATURES WILL DROP BELOW FREEZING
TONIGHT...AND MOST AREAS WILL REMAIN BELOW FREEZING THROUGH
SATURDAY.
TEMPERATURES ON THURSDAY MAY STRUGGLE TO CLIMB INTO THE UPPER 20S
FROM THE CITIES OF TUSCALOOSA...BIRMINGHAM...AND WEDOWEE NORTHWARD.
EVEN AS FAR SOUTH AS TROY AND EUFAULA...THE MERCURY WILL LIKELY HAVE
A TOUGH TIME CLIMBING ABOVE FREEZING THURSDAY AFTERNOON. WITH STEADY
NORTH WINDS OF 10 TO 20 MILES AN HOUR...TEMPERATURES WILL FEEL MUCH
COLDER.
THE COLDEST MORNING WILL BE FRIDAY MORNING. LOW TEMPERATURES IN
THE SINGLE DIGITS WILL LIKELY BE COMMON NORTH OF INTERSTATE 20.
TEMPERATURES NEAR TEN DEGREES CAN BE EXPECTED SOUTH OF THERE.
TEMPERATURES ON SATURDAY MORNING WILL NOT BE AS COLD.
NOW IS THE TIME TO MAKE PREPARATIONS TO PROTECT LIFE AND PROPERTY.
MAKE FREQUENT CHECKS ON THE ELDERLY. MAKE SURE FURNACES ARE WORKING
AND HEATING THE HOUSE PROPERLY. ENSURE THAT PORTABLE HEATERS ARE IN
PROPER WORKING ORDER.
PETS ARE ALSO SUSCEPTIBLE TO THE EXTREME COLD. KEEP PETS INDOORS AS
MUCH AS POSSIBLE. IF THIS IS NOT POSSIBLE...MAKE SURE OUTDOOR PETS
HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND FRESH
UNFROZEN WATER.
Special weather statement, Jan 22, 5:35 AM CST, 10 minutes before
ALZ038-045-047-048-221230-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 AM CST WED JAN 22 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL...MACON...LEE AND
CHAMBERS COUNTIES UNTIL 630 AM CST...
.WINDS 30 TO 40 MILES AN HOUR ARE POSSIBLE FROM APPROACHING STORMS.
AT 533 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES WEST OF LAFAYETTE TO 8 MILES
NORTHWEST OF TUSKEGEE...MOVING EAST AT 50 MPH. THESE SHOWERS AND
THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WAVERLY...TUSKEGEE...
NOTASULGA...LOACHAPOKA...LAFAYETTE...OPELIKA...AUBURN AND CUSSETA
THROUGH 630 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL AND DAMAGING
WINDS. HAIL UP TO ONE HALF INCH IN DIAMETER...MARBLE SIZED...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.
Thunderstorm Wind, Lee
- When
- January 22, 5:45 AM CST to 6:15 AM CST
- Where
- Lee County, Opelika
- Measured
- 65 kt (75 mph)
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.650, -85.367
Numerous trees and power lines were blown down near Opelika and Auburn. A few automobiles were damaged by falling trees.
Hail, Lee
- When
- January 22, 6:15 AM CST
- Where
- Lee County, Auburn
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.617, -85.467
Dime size hail was observed along Interstate 85 near Auburn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Nebraska, January 22 to 23, 20031 death · 30 events
- High Wind in Alaska, January 22 to 24, 2003$62,000 · 76 kt wind · 4 events
- Winter Storm in Tennessee, January 22 to 23, 200328 events
- Winter Weather in Kentucky, January 22, 200322 events
- Winter Weather in Illinois, January 22, 200319 events
- Winter Weather in Missouri, January 22, 200311 events
- Extreme Cold in Iowa, January 22 to 23, 20038 events
- Winter Storm in Montana, January 22, 20036 events
- Winter Storm in Montana, January 22, 20036 events
- Winter Weather in Indiana, January 22, 20036 events
- Heavy Snow in North Carolina, January 22 to 23, 20036 events
- Winter Storm in Kansas, January 22, 20035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338204, 5338203.